Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 3, 2017Renville County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 3, 2017, 6:45 PM CDT for Renville County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 6:45 PM CDT (23:45 UTC)
Expired
May 3, 2017, 7:45 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN

County Renville County, MN

The radar

The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS83 KMPX 032345
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT WED MAY 3 2017

MNZ057-065-040045-
Kandiyohi-Renville-
645 PM CDT WED MAY 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KANDIYOHI AND NORTH
CENTRAL RENVILLE COUNTIES...

At 644 PM CDT, a strong thunderstorm was located near Blomkest, or 10
miles south of Willmar, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Prinsburg, Lake Lillian, Blomkest, Svea, Thorpe and Priam. 

This includes U.S. Highway 71 between mile markers 104 and 118.
 
LAT...LON 4507 9514 4501 9476 4489 9476 4479 9492
      4493 9522
TIME...MOT...LOC 2344Z 295DEG 12KT 4497 9508 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 3, 6:12 PM CDT, 33 minutes earlier.

Area forecast discussion, May 3, 6:12 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Wed May 3 2017

.UPDATE...
Issued at 612 PM CDT Wed May 3 2017

Updated to include 00Z aviation discussion below.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed May 3 2017

Early this afternoon, convection developed along the leading edge of
weak instability noted in far western Minnesota. Deeper convection
was noted in northern Minnesota where colder temperatures aloft
allowed for slightly higher CAPES. Some small hail was also noted in
northern Minnesota from some of the heftier cells. All of these
showers/thunderstorms will quickly die off once daytime heating
ends. Although models do show some activity moving eastward into
east central Minnesota after dark, believe this is related to weak
elevated instability. There is a weak short wave moving southeast
across northwest Minnesota this afternoon which may allow for the
continuation of the showers after dark, but confidence is rather
low, especially considering the nature of the convection, and more
diurnally driven.

Tomorrow this short wave and surface trough will be far enough
southeast of Minnesota to limit any chance of afternoon convection
to redevelop. Highs tomorrow will be similar with temperatures
reaching the 60s, to around 70.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed May 3 2017

The longer term concerns remain the chance of a back door cold
front progged across the area Friday/Friday night. Then the
extent of warming and shower/thunder threat developing early next
week.

Pleasant weather should start out the long term period for
Friday. Temperatures are expected to warm out ahead of the next
cold front moving in Friday night. Highs in the 70s should be
attained ahead of the front. A backdoor cold front will drop south
over the area Friday night and could generate some showers mainly
across west central Wisconsin.

A couple of days of cooler weather but dry conditions are expected
for the weekend as the eastern CONUS trough moves farther east
allowing ridging to build east across the Central Plains. As this
occurs temperatures should warm into the 70s early next week. On
the periphery of the warmer temperatures, moisture will increase
along with increasing instability. This developing warm front
should lift into southern Minnesota early next week and will be
the focus of at least a chance of showers and thunderstorms. There
is some model differences on how quickly the upper ridge breaks
down as more western CONUS energy slides east. There will be some
bust potential for temperatures especially Tuesday into Wednesday
when highs in the 80's could be possible to the southwest. We
will retain the chance PoPs for Monday night through Wednesday for
now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 612 PM CDT Wed May 3 2017

The only aviation issue of any note is the chance for a
shower/thunderstorm this evening as an upper level and associated
surface trough move through the area. Instability is limited, but
sufficient for some activity, although would expect it to wane
after sunset and loss of heating. However, until then it is a
possibility at many of the TAF sites. Handles with VCSH, but it is
certainly possible that an amendment could be issued should it
appear any actual thunderstorm will affect a location. The only
possibility of any MVFR would be in that instance, but potential
is too limited to include. But, there is low confidence in that
occurring. Otherwise, high pressure will build in later tonight
and Thursday with dry weather, mostly clear skies, and winds
veering around to the north.

KMSP...As discussed above, chance for a brief shower is the main
concern, with any thunder potential looking to remain north and
south of the area and fade quickly this evening. Winds could be a
bit tricky for a time, although speeds will be decreasing tonight,
then they should be more consistently from the NNW or N tomorrow.

/OUTLOOK FOR KMSP/
Thursday overnight...VFR. Northeast wind around 5 kt.
Friday...VFR. Variable wind less than 5 kt becoming northwest 5 to
10 kt.
Friday night...VFR. West wind 5 to 10 kt becoming North 5 to 15
kt.
Saturday...VFR. Northeast wind 5 to 15 kt.
Saturday night...VFR. East wind 5 to 15 kt becoming southeast.
Sunday...VFR. Southeast wind 5 to 15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...JLT
LONG TERM...DWE
AVIATION...
Hazardous weather outlook, May 3, 12:12 PM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1212 PM CDT Wed May 3 2017

MNZ041>045-047>052-054>059-064>067-073>075-082-041715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Redwood-
Brown-Nicollet-Watonwan-
1212 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated non-severe thunderstorms are possible this afternoon,
and into the early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms next Monday and Tuesday.
Severe weather chances are low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ053-060>063-068>070-076>078-083>085-091>093-WIZ014>016-023>028-
041715-
Chisago-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
1212 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms next Monday and Tuesday.
Severe weather chances are low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 3, 5:37 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT WED MAY 3 2017

MNZ042-043-032330-
Morrison-Todd-
537 PM CDT WED MAY 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...

At 536 PM CDT, a strong thunderstorm was located over Motley, or 20
miles west of Brainerd, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Ripley, Cushing, Motley and Philbrook.

This includes U.S. Highway 10 in Minnesota between mile markers 113
and 124.

LAT...LON 4633 9462 4631 9455 4631 9451 4633 9443
      4629 9435 4627 9434 4623 9440 4617 9436
      4608 9444 4626 9476 4636 9467
TIME...MOT...LOC 2236Z 300DEG 14KT 4630 9461
Special weather statement, May 3, 5:49 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
549 PM CDT WED MAY 3 2017

MNZ074-032345-
Brown-
549 PM CDT WED MAY 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BROWN COUNTY...

At 549 PM CDT, a strong thunderstorm was located over Springfield, or
23 miles south of Redwood Falls, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Springfield, Comfrey and Cobden.

This includes U.S. Highway 14 between mile markers 71 and 86.

LAT...LON 4416 9510 4417 9510 4428 9505 4428 9487
      4430 9486 4424 9452 4411 9459 4411 9498
TIME...MOT...LOC 2249Z 291DEG 12KT 4422 9498
Special weather statement, May 3, 6:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT WED MAY 3 2017

MNZ057-065-040045-
Kandiyohi-Renville-
645 PM CDT WED MAY 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KANDIYOHI AND NORTH
CENTRAL RENVILLE COUNTIES...

At 644 PM CDT, a strong thunderstorm was located near Blomkest, or 10
miles south of Willmar, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Prinsburg, Lake Lillian, Blomkest, Svea, Thorpe and Priam.

This includes U.S. Highway 71 between mile markers 104 and 118.

LAT...LON 4507 9514 4501 9476 4489 9476 4479 9492
      4493 9522
TIME...MOT...LOC 2344Z 295DEG 12KT 4497 9508

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:37 PM CDTSpecial Weather StatementMPXMorrison53 min
May 3, 5:49 PM CDTSpecial Weather StatementMPXBrown56 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.